Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Sep 16, 2021, 1:13 AM CDT for Red Lake County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2021, 1:13 AM CDT (06:13 UTC)
- Expired
- Sep 16, 2021, 1:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.75 in
- Wind
- 40
County Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 129 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1751 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WWUS83 KFGF 160613
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
113 AM CDT Thu Sep 16 2021
MNZ013>016-160645-
Red Lake MN-Pennington MN-East Polk MN-North Clearwater MN-
113 AM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of eastern Red Lake,
east central Polk, southeastern Pennington and northwestern
Clearwater Counties through 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brooks, or 24 miles southeast of Thief River Falls, moving east at 45
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oklee around 120 AM CDT.
Trail and Gully around 130 AM CDT.
Other locations in the path of this storm include Berner and Gonvick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9540 4768 9608 4790 9608 4802 9551
4802 9547
TIME...MOT...LOC 0612Z 258DEG 37KT 4780 9593
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
LynchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Sep 16, 12:38 AM CDT, 35 minutes earlier.
Area forecast discussion, Sep 16, 12:38 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1238 AM CDT Thu Sep 16 2021 .UPDATE... Issued at 1238 AM CDT Thu Sep 16 2021 Cluster of strong thunderstorms (isolated severe) are transitioning east away from main axis of MLCAPE, with strongest cells flaring up along the southern end of the line closer to the axis. Effective shear remains high so where stronger cores had developed these did organize and take on supercellular characteristics. It's hard to say how much longer this will be a risk as CAPE should begin to drop off or at the very least activity becomes more elevated/weaker as it shifts east away from this axis. UPDATE Issued at 653 PM CDT Wed Sep 15 2021 Warm front continues pushing east through the area with light rain showers and weak thunderstorms near Bemidji continue east, and should exit the FA in a few hours. There is a trend within latest HRRR runs of a little more robust elevated thunderstorm development on the nose of a thermal ridge working its way eastward into the James River Valley and Devils Lake basin after 00 UTC. There has been some weakly agitated Cu within this ridge noted on satellite along a wind shift in central ND this afternoon, which would be the area of clouds to monitor for development. This coincides with a developing LLJ for the evening feeding on weak MUCAPE within this thermal ridge. While most CAMs have depicted thunderstorm development this evening into eastern ND, the HRRR has been a little earlier in development starting convection before 03 UTC. This potentially earlier onset of thunderstorms may put northeastern ND and the northern two thirds of the Red River Valley at play with this evening's convective potential. Given the weak instability and potentially sufficient shear in place, there may be the potential for this evening's elevated convection to produce some hail, some of which may briefly reach severe criteria. Continuing to monitor trends in cloud development before making any adjustments to PoPs and messaging. && .SHORT TERM...(This evening through Thursday night) Issued at 323 PM CDT Wed Sep 15 2021 Precip timing and strength continue to be the challenges for the short term. Scattered showers and a few thunderstorms have become more widespread from the central and northern Red River Valley into northwestern MN as warm air advection continues on the front side of the incoming surface trough. MU CAPE continues to be lagging behind the main lift from the warm air advection, so think isolated lightning strikes will be the main impact. These showers will move off into central MN by this evening. However, CAMs and a few of the global models redevelop some showers and thunderstorms along the northern Red River Valley late evening/around midnight as the surface trough axis pushes into the area. This activity will push into western MN during the early overnight hours. A few of the CAMs develop some fairly robust convection during the 05-10Z time frame over our MN counties, and MU CAPES will be increasing. Uncertainty with the timing of the trough overnight prevents getting too gung ho for elevated severe potential, but did increase POPs across our east for the early AM hours. Cloud cover and winds will keep the temps a bit more mild tonight than last night, mainly in the 50s to low 60s. The main upper trough digs into Manitoba and the Dakotas tomorrow, with a cold front pushing into our CWA. Much will depend on the exact timing of the cold front and if we get some decent instability in our southeastern counties before the boundary comes through. There is some indication of some clearing and temps near 80 south of the I-94 corridor, with only low 60s in northeastern ND where the front comes through early. Several of the deterministic runs have some surface based CAPE values over 1500 J/kg in west central MN, with deep layer bulk shear around 40-50 kts. Some strong to severe convection with a few supercells developing will be possible for a short window before the front pushes through Thursday afternoon. Will continue to message severe threat in the far eastern counties. Thunderstorm will move off quickly to the east Thursday and high pressure building in should drop temps back into the 40s. .LONG TERM...(Friday through Wednesday) Issued at 323 PM CDT Wed Sep 15 2021 Impactful weather chances will arise after the upcoming weekend, and could last for a couple of days. A breezy/windy and warm start to the extended period with zonal to southwest flow aloft will be featured on Sat providing for above average temps Sat and well above by Sun as ensembles depict a MAXing out of 850 mb temps at 20C or better! 30 kts of 850 mb SW wind could mix down efficiently to provide near surface speeds of 15 to 25 mph with higher gusts. Afterwards, moisture will be increasing by later Sun into Mon as sharp trough over intermountain west sharpens the S-SW flow over the forecast area. All is pointing toward a wetter time from later Mon/Mon night as the upstream trough turns into closed/cutoff low proximal to our region by Tue and even into Wed. GEFS plumes peg a dose of an inch or more of rainfall, with the ops GFS climbing to somewhere near 3 inches during this period of time. And given the slow transit of this feature from west to east, it is entirely possible these amounts could be something other than convective feedback within the model. A cooling trend should kick in from the middle of next week and beyond. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1238 AM CDT Thu Sep 16 2021 VFR conditions should continue through the TAF period with concern focus on strong (isolated severe) storms early this morning and again later this afternoon in MN. Showers or weaker thunderstorms may impact ND later this afternoon, but the morning activity has transitioned east. Winds will vary as low pressure followed by a cold front transition across eastern ND and northwest MN through the TAF period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...DJR SHORT TERM...JR LONG TERM...WJB AVIATION...DJR
Hazardous weather outlook, Sep 15, 4:01 AM CDT, 21 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 401 AM CDT Wed Sep 15 2021 MNZ001>005-007-008-013>015-029-NDZ006>008-014>016-024-026>030-038- 039-049-052>054-160915- West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall- Pennington-Red Lake-East Polk-Wilkin-Towner-Cavalier-Pembina- Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele- Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh- 401 AM CDT Wed Sep 15 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for showers and isolated thunderstorms this afternoon through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance for showers and thunderstorms Thursday into Thursday night. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ006-009-016-017-022>024-027-028-030>032-040-160915- Lake Of The Woods-North Beltrami-North Clearwater-South Beltrami- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant- 401 AM CDT Wed Sep 15 2021 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight There is a chance for showers and isolated thunderstorms this afternoon through tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A cold front on Thursday will bring increasing thunderstorm chances across northwest and west central MN. Isolated severe thunderstorms will be possible late Thursday afternoon through Thursday evening from Baudette to Lake Itasca to Fergus Falls and locations east. Hail up to 2 inches and damaging winds to 75 mph are the main threats, though a tornado can't be ruled out. Locally heavy rainfall will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 15, 11:37 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1137 PM CDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM TSTM WND GST 6 SW WARREN 48.13N 96.86W
09/15/2021 M59 MPH POLK MN MESONET
VIA NDAWN.
&&Local storm report, Sep 16, 12:12 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1212 AM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1138 AM TSTM WND GST 4 S WARREN 48.14N 96.77W
09/15/2021 M57 MPH POLK MN PUBLIC
RELAYED VIA SOCIAL MEDIA; TIME ESTIMATED
FROM RADAR.
&&Special weather statement, Sep 16, 12:14 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1214 AM CDT Thu Sep 16 2021
MNZ001-008-013-160600-
East Marshall MN-Pennington MN-West Polk MN-
1214 AM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of southeastern
Marshall, north central Polk and Pennington Counties through 100 AM
CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carpenters Corner, or 12 miles west of Thief River Falls, moving east
at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Carpenters Corner around 1215 AM CDT.
Rosewood and St. Hilaire around 1225 AM CDT.
Other locations in the path of this storm include Thief River Falls,
Dakota Junction, Hazel and Mavie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4796 9638 4796 9648 4795 9648 4795 9651
4817 9652 4818 9639 4821 9639 4831 9591
4800 9589
TIME...MOT...LOC 0514Z 253DEG 34KT 4807 9643
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Sep 16, 12:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1222 AM CDT Thu Sep 16 2021
MNZ001-014-015-160600-
Red Lake MN-West Polk MN-East Polk MN-
1222 AM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of western Red Lake and
southeastern Polk Counties through 100 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harold, or 31 miles southwest of Thief River Falls, moving east at 40
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Marcoux, Dugdale and Perault around 1235 AM CDT.
Other locations in the path of this storm include Mentor, Terrebonne
and Brooks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4755 9642 4769 9657 4782 9652 4793 9598
4760 9584
TIME...MOT...LOC 0521Z 253DEG 33KT 4770 9645
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchLocal storm report, Sep 16, 12:45 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1245 AM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL RED LAKE FALLS 47.89N 96.27W
09/16/2021 E0.70 INCH RED LAKE MN PUBLIC
&&Special weather statement, Sep 16, 1:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
113 AM CDT Thu Sep 16 2021
MNZ013>016-160645-
Red Lake MN-Pennington MN-East Polk MN-North Clearwater MN-
113 AM CDT Thu Sep 16 2021
...A strong thunderstorm will impact portions of eastern Red Lake,
east central Polk, southeastern Pennington and northwestern
Clearwater Counties through 145 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Brooks, or 24 miles southeast of Thief River Falls, moving east at 45
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Oklee around 120 AM CDT.
Trail and Gully around 130 AM CDT.
Other locations in the path of this storm include Berner and Gonvick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4767 9540 4768 9608 4790 9608 4802 9551
4802 9547
TIME...MOT...LOC 0612Z 258DEG 37KT 4780 9593
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:52 PM CDT | Special Weather Statement | FGF | Cavalier | 38 min |
| Sep 15, 9:31 PM CDT | Special Weather Statement | FGF | Walsh | 59 min |
| Sep 15, 9:33 PM CDT | Special Weather Statement | FGF | Nelson | 57 min |
| Sep 15, 9:42 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 63 min |
| Sep 15, 10:38 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 52 min |
| Sep 15, 10:47 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Walsh | 43 min |
| Sep 15, 11:45 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 60 min |
| Sep 15, 11:25 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Polk | 50 min |
| Sep 15, 11:27 PM CDT | Special Weather Statement | FGF | Marshall | 48 min |
| Sep 16, 12:14 AM CDT | Special Weather Statement | FGF | Pennington | 46 min |
| Sep 16, 12:22 AM CDT | Special Weather Statement | FGF | Polk, Red Lake | 38 min |
| Sep 16, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Polk, Red Lake | 33 min |
| Sep 16, 1:23 AM CDT | Special Weather Statement | FGF | Mahnomen | 37 min |
| Sep 16, 1:51 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 54 min |
| Sep 16, 1:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 49 min |
| Sep 16, 2:44 AM CDT | Special Weather Statement | FGF | Hubbard | 46 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.